Wisconsin, 2018

Damaging Winds in Wisconsin, July 12, 2018

July 12, 2018 · NWS MPX · 3 events in 2 counties and zones

A cold front moved southeast across western Wisconsin during the afternoon of Thursday, July 12th. A line of thunderstorms developed along this front and moved southeast across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cold front moved southeast across western Wisconsin during the afternoon of Thursday, July 12th. A line of thunderstorms developed along this front and moved southeast across the area. A few areas reported trees and power lines blown down. The most significant damage occurred in northern Chippewa County where structural damage was reported on Highway EE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 12, 2:10 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 12, 2:10 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
310 PM CDT Thu Jul 12 2018

.SHORT TERM...(This evening through Friday)
Issued at 315 PM CDT Thu Jul 12 2018

The short term concern remains timing and strength of convection
overnight. Still looking for convective initiation along the weak
surface boundary bisecting the cwa by 00z. This should work
slowly south and east into tonight. Latest SPC mesoanalysis
showing very unstable ahead of the boundary, with MLCAPE to 4000
J/kg forecast into the evening. This combined with PW's to 1.9
inches should be enough for flooding concerns if something
organized develops. At the moment we dropped a flash flood watch
over the southwest cwa for overnight for the antecedent
conditions remaining rather moist especially over Redwood Co.
Various ensemble forecasts showing 1 to 3 inch rainfall totals
possible with the convection across southern MN. The HRRRe was
highlighting the evening convection over the south metro which is
also possible.

Will have to monitor overall convective trends as coverage may
need to be increased or the watch extended if the front
slows/stall to the south. This is also a possibility with the
latest ECMWF showing a slower trend to the front and upper
trough.

We will leave the heat advisory go until expiration as well with
some locations showing indices in the lower 100's.

.LONG TERM...(Friday night through Thursday)
Issued at 315 PM CDT Thu Jul 12 2018

The longer term trends show a cooling trend into early next week
with the more significant cold front moving through Sunday
night/Monday. Looks like we should see at least mid/upper 80s
ahead of this next front into Sunday. Trends indicate more
northwest flow aloft dragging cooler Canadian air south over the
region into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jul 12 2018

Appears frontal boundary moving into east central MN at this time.
Some -shra tried to develop along this boundary but has since
dissipated. Other overnight convection is exiting to the
northeast with better lower level moisture transport. We still
expect development by late afternoon from near a KRWF-KMSP-KRNH
line and sag slowly southeast during the overnight. Will likely
see IFR cigs/vsbys in heavier TSRA especially this evening. Then
may see at least MVFR cigs develop to the south as the front sags
south. Expecting overall improvement from north to south into
Friday morning with mainly VFR expected. SFC winds N-NW behind
front and s-se ahead of it. Should see mainly a light n wind
develop into Friday.

KMSP...Expect bkn line thunder to affect the metro area into the
evening with MVFR/psbl IFR in heavier thunder. SHould become vfr
late tonight into Friday morning.

/OUTLOOK FOR KMSP/
Friday night...VFR. Variable winds around 5 kts.
Saturday...MVFR possible with a chance of showers & thunderstorms.
Winds E around 5 kts.
Sunday...MVFR possible with a chance of showers & thunderstorms.
Winds NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ023>028.

MN...Heat Advisory until 8 PM CDT this evening for MNZ060>063-068>070-
     076>078-083>085-091>093.

     Flash Flood Watch through Friday morning for MNZ073>075-082-083-
     091-092.

&&

SHORT TERM...DWE
LONG TERM...
AVIATION...DWE
Hazardous weather outlook, Jul 12, 1:43 PM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
243 PM CDT Thu Jul 12 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
243 PM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorm activity is expected through the early
afternoon in Central MN and West Central WI. More widespread
thunderstorm activity is expected to begin during the late
afternoon from west central MN, through the Twin Cities into west
central WI. There is a slight risk of severe weather with this
activity, with damaging winds being the main threat. Thunderstorm
is expected to slowly drift south tonight toward southern MN. All
activity today and tonight will be capable of producing torrential
rainfall and localized flooding. In addition, afternoon heat
indices are expected to top out around 100 degrees along and south
of a line from New Ulm, to the Twin Cities and Chippewa Falls,
WI.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for Thunderstorms will continue through Sunday night. The
threat for severe weather is low, but a continued risk for
excessive rainfall will exist for south central MN through Friday
night.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

In the hours before

Special weather statement, Jul 12, 5:11 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
611 PM CDT THU JUL 12 2018

WIZ015-016-130000-
Barron-Rusk-
611 PM CDT THU JUL 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RUSK AND
NORTHEASTERN BARRON COUNTIES...

At 611 PM CDT, a strong thunderstorm was located over Rice Lake,
moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rice Lake, Cameron, Haugen, Weyerhaeuser, Canton, Rice Lake Airport,
Mikana and Brill.

This includes U.S. Highway 53 between mile markers 137 and 152.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4540 9136 4542 9192 4564 9195 4564 9132
TIME...MOT...LOC 2311Z 261DEG 25KT 4552 9177
Special weather statement, Jul 12, 5:14 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
614 PM CDT THU JUL 12 2018

MNZ073-074-130000-
Brown-Redwood-
614 PM CDT THU JUL 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN REDWOOD AND BROWN
COUNTIES...

At 614 PM CDT, a strong thunderstorm was located near Springfield, or
22 miles west of New Ulm, moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Ulm, Sleepy Eye, Springfield, Hanska, Cobden, Essig, New Ulm
Airport and Searles.

This includes U.S. Highway 14 between mile markers 74 and 103, and
near mile marker 106.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4414 9501 4432 9501 4438 9456 4435 9449
      4433 9445 4427 9441 4426 9437 4413 9437
TIME...MOT...LOC 2314Z 269DEG 30KT 4424 9491
Special weather statement, Jul 12, 5:27 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
627 PM CDT THU JUL 12 2018

MNZ073-074-130100-
Brown-Redwood-
627 PM CDT THU JUL 12 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Brown...Redwood...

At 626 PM CDT...Thunderstorms with very heavy rain were located over
much of Brown and Redwood Counties. Individual storms were moving
east around 30 mph, but additional storms to the west will move over
much of the same area, which could lead to localized flooding.

LOCATIONS IMPACTED INCLUDE...
New Ulm, Sleepy Eye, Springfield, Morgan, Walnut Grove, Lamberton,
Comfrey, Sanborn, Clements, Revere, Evan and Wanda.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 103.
 U.S. Highway 71 between mile markers 52 and 64.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4433 9558 4444 9471 4439 9467 4440 9464
      4435 9449 4427 9442 4425 9436 4418 9437
      4411 9492 4411 9509 4419 9510 4420 9559
      4430 9560
TIME...MOT...LOC 2326Z 180DEG 0KT 4431 9520
Special weather statement, Jul 12, 5:29 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
629 PM CDT THU JUL 12 2018

WIZ015-025-130015-
Barron-Dunn-
629 PM CDT THU JUL 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DUNN AND SOUTHERN
BARRON COUNTIES...

At 629 PM CDT, a strong thunderstorm was located near Prairie Farm,
or 17 miles southwest of Rice Lake, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Barron, Chetek, Cameron, Prairie Farm, Dallas, Ridgeland, Sumner,
Arland, Sand Creek, Hillsdale and Rice Lake Airport.

This includes U.S. Highway 53 between mile markers 119 and 136.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4520 9156 4521 9167 4512 9167 4516 9209
      4538 9208 4542 9191 4541 9154 4522 9154
TIME...MOT...LOC 2329Z 271DEG 30KT 4529 9194
Special weather statement, Jul 12, 5:33 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
633 PM CDT THU JUL 12 2018

MNZ063-WIZ023-024-130015-
Washington-Pierce-St. Croix-
633 PM CDT THU JUL 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON...
NORTHERN PIERCE AND SOUTHERN ST. CROIX COUNTIES...

At 633 PM CDT, a strong thunderstorm was located over River Falls,
moving east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
River Falls, Hudson, Prescott, North Hudson, Bayport, Ellsworth,
Afton, Baldwin, Hammond, Roberts, Woodville and Elmwood.

This includes Interstate 94 in Wisconsin between mile markers 1 and
31.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4476 9281 4501 9278 4503 9214 4474 9214
TIME...MOT...LOC 2333Z 273DEG 33KT 4489 9261
Special weather statement, Jul 12, 5:40 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
640 PM CDT THU JUL 12 2018

MNZ069-070-077-078-WIZ024-130030-
Dakota-Rice-Goodhue-Scott-Pierce-
640 PM CDT THU JUL 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DAKOTA...SOUTHEASTERN
SCOTT...NORTHWESTERN GOODHUE...NORTHEASTERN RICE AND SOUTHWESTERN
PIERCE COUNTIES...

At 639 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Rosemount to Webster. Movement was east
at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Northfield, Lakeville, Inver Grove Heights, Hastings, Rosemount,
Farmington, Prescott, Cannon Falls, Ellsworth, Webster, Stanton and
Welch.

This includes the following highways...
 Interstate 35 between mile markers 70 and 80.
 U.S. Highway 61 between mile markers 98 and 104.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4450 9345 4467 9327 4462 9310 4478 9308
      4476 9286 4475 9285 4475 9281 4476 9280
      4476 9240 4438 9292
TIME...MOT...LOC 2339Z 279DEG 28KT 4476 9304 4452 9335

The radar

The Minneapolis radar (KMPX), 145 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barron

When
July 12, 5:48 PM CST
Where
Barron County, 0.84 mi NE of Dallas
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.260, -91.810

Several trees and power lines were blown down near Dallas.

Thunderstorm Wind, Chippewa

When
July 12, 6:40 PM CST to 6:45 PM CST
Where
Chippewa County, 3.94 mi NNW of Cadott to 1.89 mi NNW of Boyd
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.974, -91.147

There was multiple trees and power lines that were blown down north of Cadott. The concentrated area was along Highway O and EE. Damage in the area was associated with two sheds and a barn on Highway EE.

Thunderstorm Wind, Chippewa

When
July 12, 6:40 PM CST to 6:45 PM CST
Where
Chippewa County, 3.13 mi W of Cornell to 2.21 mi E of Cornell
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.168, -91.194

Numerous downed trees and power lines were reported around Cornell, especially on the north side of town, and near Brunett Island State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757923, 757924, 776011.